My son has recently been diagnosed with Gifted/ADHD. He has been started on 2.5mg in the morning. I know this is a low dose, but rather start low. He is 6 and weighs 68 pounds. He has had 2 great days at school, so i know it is working, it is wearing off off halfway through the day, but my question is, is it normal for him to be (1) more weepy and (2) more active at night?
Thank you and Happy Thanksgiving.
Yes, these are possible effects of the medicine. Some children do display mood lability, and some have some rebound hyperactivity. As the doswe is adjusted and he is on the medication longer, you may see some change for the better relative to these possible side effects.
I have a son who was just diagnosed with ADHD as well. He started on Adderall (adderrall) 5mg 1x per day. He did okay for 2 weeks, except had stomachaches and no appetite. The school told me he had a couple days where his old behaviors were "coming back". The doctor agreed to give him 10mg in the morning. I have to say that I was very disappointed how he reacted to the medicine. He was very weepy. He'd cry at the drop of a hat, he never did that before the meds. He lost 3 pounds in 1 month. I got his school pictures and about broke down in tears - he had black circles under his eyes, eyes glassed over - like he was stoned - he just looked awful.
We stopped the medicine and now the doctor suggested Concerta. I don't know about you, but I sometimes wonder if it's worth it. My son's health is more important than having him be the "perfect child" at school.
Concerta may be worth a try. It delivers a dose of medication over a 12 hour period which is more consistant for the child - no peaks and valleys of medication. Also, the once a day dosing avoids any issues with taking medication while in school. Try looking at www.concerta.net OR www.adhdhelp.org
I read your question of 12/3. You described my 6 yr old son to a tee. He was prescribed 10 mg of adderall (adderrall) a day as well. Today was the first day of taking the medicine and he was an absolute wreck(crying constantly and absolutely distraught at times)- it was completely heartwrenching watching him spiral downward the entire day. I was wondering if you have tried the concerta or not?? If so, how is it working?
My son has been on Adderall (adderrall) since he was 4 (he is now 8). He is doing so well. The only problem he has is decreased appetite. Just give the child time to adjust to the medication and then consider adjusting the medication if necessary. It was a tough decision to make to put my son on Adderall (adderrall) but it has ended up being the best decision I could have made for him.
Your son's reaction was similar to mine. He has been on Ritalin for about a year...we assumed all was well except for the dinnertime tears.
Then a trip to California, and my hubby thought that we should resume the meds before coming home. My social, active happy 8 yo became tearful, slow, spacey, a down right zombie.No meds now. We are now seeing if the inattention, impulsive behavour is related to a learning disability...this boy can't spell to save his life! (printing is not good either.) All we have in canada is Ritalin and dexedrine, so concerta not an option. Any other comments about ADHD at LD's?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.